FDA follow-up confirms low risk of long-term vision loss secondary to ezogabine pigment changes

June 16, 2015

FDA has issued a drug safety communication on GlaxoSmithKline's anti-seizure drug ezogabine (Potiga). Side effects of the the drug, which may include vision loss due to eye pigment change and skip discoloration, can be "adequately managed" by following the label, reports the FDA.

Based on reviews of additional safety reports for anti-seizure drug, ezogabine (Potiga, GlaxoSmithKline), FDA believes that potential risks of pigment changes in the retina and for skin discoloration can be "adequately managed by following the current recommendations" in the drug's labeling.

"A modification of the Risk Evaluation and Mitigation Strategy (REMS) is not needed at this time to ensure that the benefits of Potiga outweigh the risks of retinal and skin pigment changes,” the agency stated.

In late 2013, FDA issued a MedWatch Safety Alert, warning the public that ezogabine can cause blue skin discoloration and eye abnormalities characterized by pigment changes in the retina. “FDA does not currently know if these changes are reversible. FDA is working with the manufacturer to gather and evaluate all available information to better understand these events,” the agency stated at the time.

However, to further explore any potential long-term consequences of the pigment changes, the agency is requiring GlaxoSmithKline to conduct a long-term observational study. Potiga is approved for use in combination with other anti-seizure drugs to treat partial-onset seizures in adult patients who have had an inadequate response to several alternative therapies and for whom the benefits of treatment outweigh the risks.

Related:FDA warns of retina abnormalities with Potiga use

FDA’s review of additional safety reports does not indicate that the pigment changes in the retina observed in some patients affect vision. And skin discoloration associated with the use of Potiga appears to be a cosmetic effect and does not appear to be associated with more serious adverse effects. Still, FDA expects that the required long-term observational study will provide further information on whether pigment changes in the retina caused by Potiga can lead to vision loss or other long-term side effects and will provide more information on the relationship between pigment changes in the retina and skin discoloration.

“Health care professionals should continue to follow the recommendations provided in the Boxed Warning, FDA’s most serious type of warning, and the Warnings and Precautions and Indications and Usage sections of the labeling,” the agency stated.